Island Health is encouraging residents to learn about and carry Naloxone to help prevent fatal overdoses. (Black Press Media file photo)

Island Health is encouraging residents to learn about and carry Naloxone to help prevent fatal overdoses. (Black Press Media file photo)

Drug poisoning and overdose advisory issued for Greater Victoria

Island Health warns of increased risk from injecting, inhaling drugs

Island Health has issued an overdose and drug poisoning advisory for Greater Victoria.

The alert, released Jan. 20, is a warning that the number of contaminated drugs, or the risk of overdose in the region, is heightened.

“Friends, family and community members using opioids and stimulants face increased risk from both injection and inhalation,” the health authority said in a social media post.

Island Health is reminding residents that if they witness someone overdosing to call 911, give Naloxone if available and give the person “rescue breaths” (one breath every five seconds).

The authority also shared some tips for safer drug use. Residents who use opioids and stimulants should “start low, go slow,” avoid mixing substances, carry Naloxone and stagger use if using with a friend.

They should also consider visiting a local overdose prevention service, and if using alone, have resources on hand in case of emergencies.

Residents interested in learning more or finding a nearby overdose prevention site are asked to visit the Island Health website at islandhealth.ca. To learn more about Naloxone, visit naloxonetraining.com.

READ MORE: B.C. paramedics receive record number of overdose calls in 2021, up 31% since 2020

READ MORE: ‘Naloxone on site’: Victoria businesses doing their part for harm reduction


Do you have a story tip? Email: vnc.editorial@blackpress.ca.

Follow us on Twitter and Instagram, and like us on Facebook.

B.C. overdosesIsland Health